Get Help Now (855) 722-6926
Lexapro (escitalopram) is an antidepressant that’s commonly prescribed to treat major depressive disorder (MDD) and generalized anxiety disorder (GAD). Although uncommon, an escitalopram overdose can occur, with consequences ranging from mild to fatal. Today, our Southern California rehab will discuss what happens if you overdose on escitalopram, what can cause it, and what to do when someone overdoses.
Lexapro is the brand name for the antidepressant escitalopram that belongs to the selective serotonin reuptake inhibitors (SSRIs) drug class. SSRIs are effective in treating depression for many, which is why they’re among the most commonly prescribed antidepressants in the country.
From its name, we can deduce that SSRIs interact with the neurotransmitter serotonin. Serotonin regulates mood, sleep, memory, appetite, and digestion, many functions which people with depression may struggle with.
Lexapro works by increasing the amount of serotonin in the brain, reducing symptoms of depression by improving the person’s mood. Although the medication is fairly safe when used as prescribed, it is possible to overdose on Lexapro.
A Lexapro overdose occurs when a person takes more than the recommended or prescribed dose of the medication. The recommended starting dose of Lexapro across all age groups is 10mg once daily.
The escitalopram overdose dosage ranges from 5 to 20 mg as defined by the Food and Drug Administration (FDA). However, considering that the average starting dose for this medication is 10mg, the window for overdose is probably much wider.
During clinical trials of escitalopram overdose symptoms, overdose was reported after participants took up to 600 mg of Lexapro without any lethal effect.1 However, this can vary depending on various factors.
Overdosing on escitalopram is rare but possible. What happens if you overdose on escitalopram depends on how much of the drug you ingest, your weight, how long you’ve been taking the drug, and whether you took it with other substances.
Common Lexapro overdose symptoms include:
Serotonin syndrome is a common side effect of SSRI overdose. Drugs in this class target serotonin, and when they’re taken in high doses, serotonin levels spike above the desired or healthy level.
Serotonin syndrome can be fatal if left untreated. Symptoms include agitation, insomnia, confusion, rapid heart rate, high blood pressure, loss of muscle coordination, and more.
Also, keep in mind that Lexapro overdose is more likely to occur when the drug is mixed with other substances, such as alcohol or other medications. Normally patients mention other medications they’re taking to doctors to ensure no interactions occur, but some people mix antidepressants with drugs like alcohol on purpose to become intoxicated. This is dangerous and can lead to a potentially fatal overdose. Be sure to take prescription medication as prescribed.
If you recognize escitalopram overdose symptoms in yourself or a loved one, call 9-1-1 immediately.
While antidepressants aren’t addictive in the same way that opioids or stimulants are, a physical dependence can develop if these drugs are misused for long periods. An individual’s physical and mental health, as well as their relationships, finances, and jobs, can also suffer.
If you recognize signs of antidepressant abuse in yourself or a loved one, our Palm Springs rehab can help. Our facility offers detox in California that slowly weans clients off of drugs under the 24-hour care and supervision of our medical team.
We also offer prescription drug addiction treatment that incorporates psychotherapy programs and family counseling to aid patients in both their mental and physical recovery. For more information about our addiction treatment services, call Banyan Treatment Centers Palm Springs today at 888-280-4763.
Is Amitriptyline Addictive? Signs, Side Effects, & Treatment